five hours after first treatment

Note to Readers: One of the purposes of this blog is to help someone else that might deal with Hodgkins in the future. For that reason, some of what I will post is just to document the  experience in real time and in real terms. These are not complaints in any sense, just descriptions for the sake of helping someone else prepare. If you are sensitive to such things or if you misunderstand my heart, please don’t read these particular posts. (Generally they will be the ones without pics.)

The chemo being used in my case is called AVBD—you can google that and find lots of information on the medications and their use and effects. The first three of the medications were given through an injection into an IV line. Each one took the nurse about 15 minutes or so to inject. I had read that a couple of the medications burn when going in—maybe that’s the case after more treatments, or maybe I just didn’t experience that. Upon injection my arm was just cold. The worst part of the injections was getting the IV put in, and then having to sit with my arm in an uncomfortable position for a long time.

The fourth medication was given from a drip bag that took an hour. After that, the line was flushed, the IV disconnected, and I was on my way home. I did make one big mistake—I went directly to eat and ate too much. It was a late lunch, and right now I’m wishing I had taken it light—real light. (My bones may be made of steel but my digestive system definitely isn’t!) I left the clinic feeling great, but gradually over the following six hours, things changed. (I’m feeling more like the Redskins, who are presently being stomped by the Eagles in Monday night’s game.)

While this first treatment, so far, hasn’t been unbearable, I have felt generally like someone injected a bottle of drano into my veins and my body is starting to revolt. Some people say “flu-like symptom”—but it’s different than that. It’s just the general feeling of all the little cell guys in your body going, “What the stink is going on here!?” I did get sick, in spite of taking the anti nausea meds, but at this point that was probably my own stupid fault. I feel A LOT better right now with nothing in my stomach.

The first negative impact that showed up was a headache. Tylenol and a head patch helped that pretty well. Food commercials and odd smells play against your brain as well. But here’s the GREAT NEWS…

Cancer cells are starting to DIE! YES! That’s AWESOME! For eight weeks I’ve been walking around with these little microscopic dudes attacking me and growing inside of me—every breath reminding me what’s wrapped around my trachea—and that is worse than being sick from chemo! Game on! It’s a great pleasure to know the war is under way and cancer is now losing! Thank you, Lord—for medical research, American health care, praying friends, and your good grace!

One more note—if you’re having more than a few chemo treatments and blood draws, request a port. This will make the whole process of being poked and prodded a lot easier. I’m planning on having one installed in the next couple of weeks. Opinions vary because they are expensive for the health care provider, but all the front line people (like the nurses, etc.) advise “…get a port.”

More later…

If you enjoyed this post, make sure you subscribe to my RSS feed!

No related posts.

This entry was posted in Health News. Bookmark the permalink.

4 Responses to five hours after first treatment

  1. Brother Schmidt I feel your “pain”. I, too, made the food mistake during my first treatment. Fortunately for me I only felt nausea which can actually be worse than getting sick and getting the nausea out of your system. Hang in there, brother and we’ll keep praying for you.

  2. John Goetsch, Jr. says:

    You are an encouragement, even where you do not see or hear about it. Our church is praying for you, and so is our family. Thank you for showing the truth of I Peter4:12-13 to us all.

    John and April Goetsch

  3. Wes Hutchens says:

    We have been praying for you as you travel this journey! But, as I read this I could not help but remember your story about eating too soon after a visit to the dentist. So, I just HAVE to ask… Which is worse? Eating with a numb mouth after a dentist visit or eating too soon after chemo? Just morbid curiosity I suppose.
    May God continue to grant you the grace you need in the days ahead!

  4. Janet Ballew says:

    We’re praying for you quite often. We appreciate prayers, so don’t feel like a prayer hog… How funny! A great sense of humor is so important to health.
    Praying Dana is doing well and stays strong and that she takes care of herself as well. I’m grateful to God for you and your family. What an honor to have both of you be the first couple to pray with Jim when he came out of his coma in March. We know God answers prayers. He is so good. He still has work for you here. You’re doing a great deal right now. I was able to place DONE books all the time Jim was in the hospital. Hope we have more in stock at church soon. What a helpful tool in sharing the Gospel of Christ. We love you and your family. This will bring our church closer to God in prayer.
    Thanks for making this blog so we know how to pray moment to moment for you. God bless your evening with Dana and children.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>